ALBUQUERQUE, N.M. — Medical experts at the University of New Mexico Health Sciences Center and the Drug Enforcement Administration are warning that “Ecstasy” and “Molly” (a purer form of Ecstasy) are making a comeback in New Mexico and are on the rise among teens and young adults, KOB-TV reported.
Jess Benson, director of the New Mexico Poison and Drug Information Center, told Eyewitness News 4 that the center normally sees about 30 to 40 exposures a year, but in 2011, there were almost twice as many cases.
“The issue is that these drugs have a tendency to cause the person to take one dose, then not realize it,” Benson said. “They take another, and another, and another. Eventually they wind up overdosing.”
Last month, a 14-year-old girl died after overdosing on Ecstasy at a foam party at Expo New Mexico, KOB-TV said.
“You do not know how your body is going to react to it,” Eduardo Chavez with the DEA told Eyewitness News 4. “First-time users, even a little bit, can react completely different compared to someone else.”
According to a news release from the UNM Poison Center, Ecstasy and Molly are the common names for the chemical MDMA (3,4-methylenedioxymethamphetamine), a manmade chemical that produces effects similar to stimulants that produces feelings of euphoria and a heightened sense of touch.
But because Ecstasy is not a regulated pharmaceutical product, tablets labeled as Ecstasy or Molly could contain any number of compounds with similar chemical properties, and tablets have been shown to contain methamphetamines, synthetic cathinones (“bath salts”), ephedra and other compounds, the Poison Center said.
Negative side effects of such stimulants could include dizziness, nausea, blurred vision, clenching of the muscles, dehydration, increased heart rate and blood pressure, seizures and even death, the news release said.